Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS Quad Cities, IA

July 3, 2025Dubuque County, Jackson County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 3, 2025, 6:36 PM CDT for Dubuque County, Jackson County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2025, 6:36 PM CDT (23:36 UTC)
Expired
Jul 3, 2025, 9:38 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Dubuque County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:00 PM CDTFLASH FLOOD4 Ssw Peosta, IATime estimated from EM. Bridge damage and bridge washed out at Timberline Golf Course.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WGUS53 KDVN 032336
FFWDVN
IAC061-097-040545-
/O.NEW.KDVN.FF.W.0003.250703T2336Z-250704T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
636 PM CDT Thu Jul 3 2025

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  West Central Jackson County in east central Iowa...
  South Central Dubuque County in northeastern Iowa...

* Until 1245 AM CDT Friday.

* At 636 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bernard, Zwingle, Garry Owen, Washington Mills, Fillmore 
  Recreation Area, Fillmore and South Gary Owen.

Prairie Creek and Whitewater Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4230 9091 4241 9096 4244 9090 4244 9086
      4236 9071 4228 9068 4219 9086 4228 9090
      4230 9090

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

McClure
3 follow-up statements
048 
WGUS73 KDVN 040011
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
711 PM CDT Thu Jul 3 2025

IAC061-097-040545-
/O.CON.KDVN.FF.W.0003.000000T0000Z-250704T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubuque IA-Jackson IA-
711 PM CDT Thu Jul 3 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FRIDAY 
FOR WEST CENTRAL JACKSON AND SOUTH CENTRAL DUBUQUE COUNTIES...

At 711 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 3.5 inches of rain have fallen a few miles southwest of Peosta 
in the past 90 minutes. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bernard, Zwingle, Garry Owen, Washington Mills, Fillmore 
  Recreation Area, Fillmore and South Gary Owen.

Sundown Road, East Pilot Grove Road, Casey Lane, Prairie Creek and 
Whitewater Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4230 9091 4241 9096 4244 9090 4244 9086
      4236 9071 4228 9068 4219 9086 4228 9090
      4230 9090

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

McClure
351 
WGUS73 KDVN 040125
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
825 PM CDT Thu Jul 3 2025

IAC061-097-040545-
/O.CON.KDVN.FF.W.0003.000000T0000Z-250704T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubuque IA-Jackson IA-
825 PM CDT Thu Jul 3 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FRIDAY 
FOR WEST CENTRAL JACKSON AND SOUTH CENTRAL DUBUQUE COUNTIES...

At 825 PM CDT, Doppler radar indicated thunderstorms have exited the 
warned area. Radar and automated gauges estimate between 2.5 and 3.5 
inches of rain have already fallen southwest of Peosta and near 
Bernard. Additional storms may move back into the warned area after 
9 to 930 pm bringing a threat for more heavy rain falling on already 
saturated ground. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bernard, Zwingle, Garry Owen, Washington Mills, Fillmore 
  Recreation Area, Fillmore and South Gary Owen.

Sundown Road, East Pilot Grove Road, Casey Lane, Prairie Creek and 
Whitewater Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4230 9091 4241 9096 4244 9090 4244 9086
      4236 9071 4228 9068 4219 9086 4228 9090
      4230 9090

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

McClure
222 
WGUS73 KDVN 040238
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
938 PM CDT Thu Jul 3 2025

IAC061-097-040248-
/O.CAN.KDVN.FF.W.0003.000000T0000Z-250704T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubuque IA-Jackson IA-
938 PM CDT Thu Jul 3 2025

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL JACKSON AND 
SOUTH CENTRAL DUBUQUE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4230 9091 4241 9096 4244 9090 4244 9086
      4236 9071 4228 9068 4219 9086 4228 9090
      4230 9090

$$

McClure

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:29 PM CDT, 7 minutes earlier. Its key messages:

  • A low chance for thunderstorms late this afternoon and early this evening. There is a low severe threat should thunderstorms develop along and north of Interstate 80, with winds and hail being the main hazards.
  • The Fourth of July holiday will be hot and humid with temperatures in the low to mid 90s and heat indices between 95 and 100.
  • An active weather pattern begins this weekend and continues into next week. Warm and moist conditions return, supporting nearly daily shower and thunderstorm chances for the area.
Area forecast discussion, Jul 3, 6:29 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
629 PM CDT Thu Jul 3 2025

.KEY MESSAGES...

- A low chance for thunderstorms late this afternoon and early
  this evening. There is a low severe threat should
  thunderstorms develop along and north of Interstate 80, with
  winds and hail being the main hazards.

- The Fourth of July holiday will be hot and humid with
  temperatures in the low to mid 90s and heat indices between 95
  and 100.

- An active weather pattern begins this weekend and continues
  into next week. Warm and moist conditions return, supporting
  nearly daily shower and thunderstorm chances for the area.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 148 PM CDT Thu Jul 3 2025

Temperatures continue their rise this afternoon as the upper ridge
builds to the west of our area. Many locations reach 90 with upper
80s for the remaining areas. The overwhelming majority remain dry
today and tonight, allowing for holiday festivities to go
uninterrupted. There remains at least a low (<30%) chance for
thunderstorms during the late afternoon and early evening near the
Iowa I-80 corridor. A weak disturbance may be enough to get
thunderstorms going with a limited cap in place. Confidence remains
low on any thunderstorms actually developing. If thunderstorms do
develop, they are expected to remain largely isolated with minimal
impacts likely. That being said, a Marginal Risk (Level 1 of 5) for
severe weather applies to any thunderstorms as well, with hail and
winds the main hazards. Skies slowly clear tonight as temperatures
fall into the upper 60s and low 70s by Friday morning. The Fourth of
July holiday remains dry for the region. Unfortunately, the tradeoff
is heat and humidity. Widespread low 90s with heat indices pushing
the upper 90s to near 100 will be sweltering. Precautions should be
taken with this heat, especially for outdoor activities. Clear skies
with morning temperatures in the low 70s start this weekend.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 148 PM CDT Thu Jul 3 2025

This weekend is forecast to be the start of a more active weather
period for the region. Several disturbances move through the area
this weekend through early next week. These disturbances may result
in near daily thunderstorm chances, especially during the afternoon
and evening. Saturday currently appears to be the most active of
these days. The deepest shortwave in the series of disturbances
moves across during Saturday afternoon, likely resulting in
scattered thunderstorms. With southwesterly winds keeping the area
warm and moist, a non-zero threat of severe weather can be
anticipated. It is too early for more details, but expect more
information on this as the day draws near. After Saturday, weaker
disturbances and more isolated thunderstorms remain in the forecast.
Temperatures start hot in the 90s for Saturday before cooling
slightly into the mid to upper 80s for Sunday and beyond.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 627 PM CDT Thu Jul 3 2025

Diurnal convection over eastern Iowa will persist through sunset
and then slowly dissipate. Brief IFR conditions are expected
with the TSRA. Otherwise expect VFR conditions. Density
altitudes will likely climb to or above 3 kft after 18z/04.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...NWS
LONG TERM...NWS
AVIATION...08
Hazardous weather outlook, Jul 3, 1:47 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
147 PM CDT Thu Jul 3 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
147 PM CDT Thu Jul 3 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a Marginal Risk (Level 1 of 5) for severe weather this
afternoon and early this evening for areas along and north of
Interstate 80. The main hazards are winds and hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a near daily chance for showers and thunderstorms from
Saturday through the middle of next week. A non-zero severe
weather risk is possible, but it is too soon to determine the
exact details.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 3, 6:18 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
618 PM CDT Thu Jul 3 2025

IAZ042-054-040000-
Jackson IA-Dubuque IA-
618 PM CDT Thu Jul 3 2025

...A slow-moving thunderstorm will impact portions of northwest
Jackson and south central Dubuque Counties through 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a slow-moving thunderstorm
near Peosta, or 10 miles southwest of Dubuque, moving southeast at 5
mph.

HAZARD...Winds in excess of 40 mph and minor flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Slowing or redirecting of traffic
         due to ponding or flowing water. Closure of waterfront
         access due to flooding.

Locations impacted include...
Bernard, Washington Mills, and Garry Owen.

Rainfall amounts of 1 to 1.5 inches have fallen and an additional
1 to 2 inches of rain are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4241 9094 4245 9079 4229 9069 4223 9087
TIME...MOT...LOC 2318Z 325DEG 5KT 4240 9086

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

McClure

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:18 PM CDTSpecial Weather StatementDVNDubuque42 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.